Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

June 23, 1998Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 6:55 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 6:55 PM CDT (23:55 UTC)
Expired
Jun 23, 1998, 7:45 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:45 PM CDTTornado F0Holly Spgs, IA
Jun 23, 7:48 PM CDTHail 1.75Emerson, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS1 KFSD 232358 RRA
SVRFSD
IAC193-NEC043-240045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WOODBURY COUNTY IN NORTHWESTERN IOWA
  DAKOTA COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 745 PM CDT

* AT 653 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 29 MILES SOUTH OF SIOUX CITY  OR 15 MILES
  SOUTH OF HOMER MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMER                    AROUND 720 PM CDT
  SALIX                    AROUND 720 PM CDT
  SIOUX CITY METRO AREA    AROUND 730 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM CDT, 22 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 8:20 PM CDT, 22 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 22 1998

TSRA IN ERN WY/WRN NE/WRN SD CONT TO DVLP AND ARE STARTING TO SHOW SOME
SLIGHT EWD MVMT. 21Z RUC CONTS TO HINT AT THESE STORMS MOVG EWD OVRNGT.
WRN FSD CWA SHUD SEE PRECIPITATION ENTERING AROUND 03-05Z...SPREADING
EWD TO FSD AREA AROUND 08-09Z. PREV FCST HAS THIS WELL IN HAND. FIRST PD
MINS ALSO LOOK ON TRACK. NO UPDTS PLANNED ATTM.

.FSD...NONE
GILLISPIE

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.